Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 113, NWS Fort Worth, TX

May 15, 2018Hamilton County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 15, 2018, 3:17 PM CDT for Hamilton County, Texas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 3:17 PM CDT (20:17 UTC)
Expired
May 15, 2018, 4:15 PM CDT
In force
58 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
65.0 mph

County Hamilton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 118 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 4:00 PM CDTTSTM WND DMG8 Sse Shive, TXPOWERLINES AND TREE LIMBS DOWN
May 15, 4:02 PM CDTTSTM WND DMG5 W Hamilton, TXSEVERAL TREES DOWN 5 MILES WEST ON HWY 36.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS54 KFWD 152017
SVRFWD
TXC193-152115-
/O.NEW.KFWD.SV.W.0113.180515T2017Z-180515T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
317 PM CDT TUE MAY 15 2018

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Central Hamilton County in central Texas...

* Until 415 PM CDT.

* At 317 PM CDT, a severe thunderstorm was located north of 
  Hamilton, moving southeast at 20 mph.

  HAZARD...65 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hamilton, Evant and Cranfills Gap. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

Heavy rainfall is occurring with this storm, and may lead to 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3175 9804 3178 9784 3167 9777 3146 9819
      3178 9824
TIME...MOT...LOC 2017Z 323DEG 18KT 3174 9813 

HAIL...1.25IN
WIND...65MPH
 
$$

Bain

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:08 PM CDT, 9 minutes earlier.

Area forecast discussion, May 15, 3:08 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
308 PM CDT Tue May 15 2018

.SHORT TERM...
There are two areas of convection that will be of concern to the
forecast through the evening hours. The first area is an MCS that
developed earlier this afternoon over western Oklahoma, that as of
about 2:25 PM CDT is roughly 30 miles north of the Red River.
These storms should cross the Red River and enter Montague and
Cooke Counties during the next couple of hours. The environment
ahead of these thunderstorms is characterized by SBCAPE of 2,000+
J/kg and surface dewpoints near 70 F. A few damaging wind reports
have already been received with these thunderstorms over
Oklahoma, and conditions are favorable for them to maintain
intensity as they continue south, reaching the Dallas/Fort Worth
area by around 6:00 PM this evening. While widespread severe
weather is not anticipated with these storms, a few storms will
likely be strong with gusty winds and small hail possible.

The second area of convection is a cluster of thunderstorms that
has developed along a line from Mineral Wells to Comanche. Highres
guidance is not handling these storms as well as the more
organized storms in Oklahoma, but nonetheless they are in an
environment of around 2,500 J/kg SBCAPE and surface dewpoints in
the upper 60s, so they too should maintain their intensity for
the next few hours. These storms are expected to merge into a
cluster and move south to southeast at 10-15 MPH. These storms
will bring a threat for gusty winds, frequent lightning, and heavy
downpours to parts of Central Texas. A few storms could be severe
with damaging winds and small hail possible. These storms should
exit our county warning area around midnight tonight.

Heading into the overnight, the forecast remains tricky as highres
guidance has struggled all day with convective trends. Visible
satellite imagery shows thunderstorms beginning to develop along
the east side of the Sangre de Cristo Mountains in northern New
Mexico. This is fairly in line with the HRRR which grows these
thunderstorms upscale into an MCS quickly. This MCS is forecast
to move across the Texas Panhandle, then drop southeast into the
Red River Valley late tonight as it rides northwest flow aloft.
These thunderstorms should weaken significantly before reaching
our county warning area, but will maintain chance PoPs along the
Red River after midnight as some scattered showers and
thunderstorms may remain. The overnight severe weather threat
should be minimal.

Godwin

&&

.LONG TERM...
/Wednesday through Tuesday/
Provided that storms impact most of the region tonight, the
airmass should be fairly worked over Wednesday. Will keep a 20
percent chance of showers/storms over the entire area with the
idea that any activity would either be isolated elevated morning
showers or isolated surface based afternoon pop-up convection.
Generally mostly sunny skies in the afternoon will help
temperatures reach their highs of upper 80s in the north to lower
90s in the south.

Once again more vigorous convection will develop to our west
Wednesday afternoon. Although the atmosphere will not be quite as
unstable as today, the mid level northwesterly flow does increase
to 25-30 knots which should help this convective activity make it
into the region after dark. No big squall lines are expected and
this activity should stay isolated to scattered in nature so PoPs
will be low and mainly over the western areas. Convection will
dissipate as it heads into increasing inhibition in the heart of
the CWA.

Upper level ridging will begin to build over the region on
Thursday, but it still looks like there will be another round of
afternoon convection to our west and enough flow to potentially
bring it into the western zones Thursday night.

Otherwise temperatures will respond to the upper level ridging
and increasing thickness values and warm to the 90-95 degree
range across the entire region Thursday, Friday, and Saturday.
Will keep the rain out of the forecast during this time period,
even though convection will continue to fire daily in west Texas.
This is because the upper level flow will become more
southwesterly ahead of the next upper trough and storm motions
should keep the convection to the northwest of the CWA.

This trough will result in stronger low level flow from the south
and southeast by Sunday, bringing a "cooler" fetch off of the
Gulf. High temperatures will trend slightly downward Sunday into
early next week. As the trough moves into the Plains the flow may
be more favorable for West Texas convection to reach the CWA
Sunday night and upper level forcing may be sufficient for some
home grown convection to bubble up over the area on Monday. Will
keep PoPs in the 20 percent range due to concerns about the system
being too far north of the region and an increasing cap as the
cooler Gulf airmass in the lowest few thousand feet helps
strengthen the inversion.

TR.92

&&

.AVIATION... /Issued 1245 PM CDT Tue May 15 2018/
/18Z TAFs/
Concerns---Evening convection chances and wind shift.

Convection that was near and east of KDAL this morning has since
dissipated...leaving an area of subsidence in its wake. This
should keep TSRA chances to a minimum through the rest of the
afternoon...though a very isolated storm cannot be totally ruled
out.

An MCS has developed near a stationary front over western
Oklahoma. Despite very little support from the highres
guidance...large instability and high dewpoints out ahead of this
convection should allow it to persist through the rest of the
afternoon. These storms should make it at least to the Red River
which would bring disruptions to the Bowie cornerpost by around
2100Z. If these storms persist well south of the Red River...they
would begin affecting Metroplex TAF sites around 16/0100Z lasting
through 0600Z. Given the lack of support from the highres
guidance (despite seemingly favorable conditions for MCS
maintenance)...confidence is low on the VCTS forecast this
evening...so expect further refinements as the day progresses.

Outflow winds from the MCS should turn prevailing winds out of
the N...slowly veering through the day Wednesday with S flow
likely returning by late Wednesday afternoon or early Wednesday
evening.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    70  90  70  91  72 /  50  20  20  10  10
Waco                68  93  68  94  70 /  50  20  20  10  10
Paris               67  86  68  88  69 /  40  20  20  10  10
Denton              67  89  69  91  71 /  40  20  20  10  10
McKinney            67  88  69  90  70 /  50  20  20  10  10
Dallas              71  91  72  92  73 /  50  20  20  10  10
Terrell             68  90  68  91  70 /  50  20  20  10  10
Corsicana           68  91  68  91  70 /  40  20  20  10  10
Temple              68  94  69  93  70 /  30  20  20  10  10
Mineral Wells       66  90  67  92  68 /  40  20  30  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

37/92
Hazardous weather outlook, May 15, 4:22 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
422 AM CDT Tue May 15 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
422 AM CDT Tue May 15 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
A few strong storms will remain possible this morning as new
development occurs along any outflow boundaries from a storm cluster
moving across the Red River Valley and Oklahoma. The primary hazards
from any storms this morning will be cloud-to-ground lightning
strikes and small hail.

Isolated to scattered storms will likely redevelop this afternoon
across North Texas, and even parts of Central Texas, as residual
storm outflow boundaries move gradually south and encounter a moist
and unstable atmosphere from strong afternoon heating. Winds aloft
however are expected to light, thus multi-cell storm clusters will be
the main mode this afternoon. Though widespread severe weather
doesn't appear likely, high instability will likely result in strong
storms with gusty winds, small hail, frequent lighting, and brief
heavy downpours. Instability will be higher northwest of a line from
Comanche to Dallas to Sulphur Springs. These areas may see a threat
of a severe storm or two containing damaging winds, large hail, and
brief heavy rainfall that may produce minor street flooding or
flooding of low-lying areas.

More strong to severe storms will develop on the dryline across West
Texas late today and this evening. These storms will mainly affect
areas along and west of I-35 later this evening and during the
overnight hours. Hail and strong downburst winds will remain a threat
with the overnight activity across western areas of North and Central
Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated strong storms will remain possible during the day Wednesday.
Storm development will likely rely on the location of old storm
outflow boundaries. Another complex of storms is expected to affect
areas mainly west of I-35/35W Wednesday evening. Widespread severe is
not expected. However, these storms may produce very gusty winds and
small hail.

After a dry period Thursday through Saturday, thunderstorm chances
will return late this weekend into the early part of next week as a
cold front moves near or into the region. At this time, confidence
is low on the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this afternoon and
evening, then possibly along and west of I-35/35W overnight tonight.

In the hours before

Special weather statement, May 15, 2:19 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
219 PM CDT TUE MAY 15 2018

TXZ130>132-152015-
Hood TX-Erath TX-Somervell TX-
219 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SOMERVELL...EAST CENTRAL
ERATH AND SOUTHWESTERN HOOD COUNTIES UNTIL 315 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Stephenville, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dinosaur Valley State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to flooding of low water crossings. Do not drive your vehicle
through flooded roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Fort Worth.

&&

LAT...LON 3236 9808 3232 9778 3209 9786 3206 9792
      3219 9815
TIME...MOT...LOC 1918Z 289DEG 9KT 3226 9803

Bain
Special weather statement, May 15, 2:44 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
244 PM CDT TUE MAY 15 2018

TXZ130-141-143-152030-
Comanche TX-Erath TX-Hamilton TX-
244 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...
SOUTHEASTERN ERATH AND EAST CENTRAL COMANCHE COUNTIES UNTIL 330 PM
CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Hico, or 11 miles north of Hamilton, moving south
at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hamilton and Hico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3207 9803 3172 9784 3163 9820 3196 9829
TIME...MOT...LOC 1944Z 339DEG 15KT 3188 9813

Bain
Special weather statement, May 15, 3:12 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
312 PM CDT TUE MAY 15 2018

TXZ092-093-152130-
Grayson TX-Cooke TX-
312 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COOKE AND
NORTHWESTERN GRAYSON COUNTIES UNTIL 430 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marietta, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Whitesboro, Pottsboro, Collinsville, Callisburg, Eisenhower State
Park, southern Lake Texoma, Southmayd and Sadler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3387 9688 3387 9681 3382 9676 3384 9669
      3392 9666 3389 9658 3385 9663 3382 9652
      3352 9686 3372 9711 3383 9705 3383 9718
      3390 9725 3390 9719 3384 9717 3384 9703
      3389 9698 3395 9700 3396 9692
TIME...MOT...LOC 2011Z 309DEG 19KT 3393 9712

Bain

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:56 AM CDTSpecial Weather StatementFWDMontague34 min
May 15, 6:39 AM CDTSpecial Weather StatementFWDRockwall51 min
May 15, 2:19 PM CDTSpecial Weather StatementFWDSomervell56 min
May 15, 2:44 PM CDTSpecial Weather StatementFWDHamilton46 min
May 15, 3:03 PM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hamilton57 min
May 15, 3:12 PM CDTSpecial Weather StatementFWDGrayson78 min
May 15, 3:32 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson73 min
May 15, 3:36 PM CDTSpecial Weather StatementFWDPalo Pinto39 min
May 15, 3:52 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton, Lampasas53 min
May 15, 3:57 PM CDTAreal Flood AdvisoryFWDHamilton3 hr
May 15, 4:05 PM CDTSpecial Weather StatementFWDPalo Pinto40 min
May 15, 4:20 PM CDTSpecial Weather StatementFWDFannin, Lamar55 min
May 15, 4:26 PM CDTSevere Thunderstorm WarningFWDCoryell, Lampasas64 min
May 15, 4:57 PM CDTSpecial Weather StatementFWDJack48 min
May 15, 5:25 PM CDTSevere Thunderstorm WarningFWDJack, Wise65 min
May 15, 5:29 PM CDTSpecial Weather StatementFWDDelta, Hopkins, Lamar61 min
May 15, 5:33 PM CDTSpecial Weather StatementFWDLampasas27 min
May 15, 6:03 PM CDTSpecial Weather StatementFWDMontague57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.